Am Fam Physician. 2000;62(6):1410
Data from the American Association of Poison Control Centers show that, in 1997, analgesics, most commonly acetaminophen, were involved in 96,671 cases of potentially toxic drug exposures in children younger than six years. Children are thought to be somewhat protected from acute acetaminophen toxicity because of differences in metabolic pathways and oxidative capabilities. No case of fatal acute acetaminophen poisoning has been reported in a child younger than seven years. Mohler and associates evaluated the safety of home monitoring alone, without administration of syrup of ipecac, in children younger than seven years who ingested less than 200 mg per kg of acetaminophen.
At the authors' institution, the poison control center in 1986 changed its protocol for the management of acetaminophen ingestions of no more than 200 mg per kg in children younger than seven years. Instead of including at-home administration of syrup of ipecac for induction of emesis as part of management, the poison control center has been monitoring cases of mild to moderate acetaminophen exposure without any decontamination. The authors conducted this prospective study of such an approach to document the lack of systemic signs of hepatic injury following mild to moderate acetaminophen exposure in children younger than seven years.
The 25-month study included 1,039 children (519 girls and 520 boys) less than seven years of age who had ingested no more than 200 mg per kg of acetaminophen. Children were excluded if any method of gastrointestinal decontamination, such as administration of syrup of ipecac or activated charcoal, had been performed before the call to the poison control center or if an extended-release preparation had been ingested. The caller was advised to take the child to the nearest emergency department if the child had ingested more than 200 mg per kg of acetaminophen or an indeterminate amount or had symptoms of nausea, vomiting, abdominal pain, lethargy or yellowing of the skin or eyes.
After the initial telephone call to the poison control center, a follow-up call was made to callers four to six hours later and again after 72 hours. Outcome measures were the presence or absence of the defined symptoms of hepatotoxicity. None of the 1,019 children in whom 72-hour follow-up was obtained had signs or symptoms of acetaminophen toxicity.
The authors conclude that active intervention is not required following acetaminophen ingestion of no more than 200 mg per kg in children less than seven years of age. These children can be safely treated with home monitoring alone.